DEAR DR. BLONZ: I have been interested in taking niacin for my cholesterol but am concerned that it might be harmful. I get some pretty bad rashes when I take it, like an allergic reaction, but I can’t imagine that I might be allergic to a vitamin. Is this normal and safe? -- H.C., Berkeley, California
DEAR H.C.: Doubtful that you are allergic to niacin, which is indeed an essential nutrient. The daily value for niacin for adults and children (aged four or older) is 16 milligrams per day. What you are probably experiencing is appropriately referred to as a "niacin flush." This is nothing more than a dilation of the small blood vessels near the skin that can occur when a high dose of niacin is taken, usually about 10 times the daily value. It varies from individual to individual, and some can experience a “flush” at much lower doses. You can avoid the flush effect by lowering your intake of niacin, taking it in divided doses, or opting for an extended-release form. There are flush-free forms of niacin, such as nicotinamide or inositol hexanicotinate, but the evidence does not support these as having the same cholesterol-lowering effect. Niacin (also known as vitamin B3, or the related compounds nicotinic acid and nicotinamide) is required for normal cell metabolism and energy release from carbohydrates. Niacin also plays a role in the synthesis of hormones and DNA. Food sources include organ meats, poultry, seafood, nuts, green vegetables and legumes. For more on niacin and its use regarding cholesterol, check b.link/medlineplus54.
DEAR DR. BLONZ: I recently got lightheaded and blacked out. I have no idea why. Could it be from dehydration? Not enough salt? The reason I was not that concerned is that I am in good shape and I bike and run. I have had problems with heat exhaustion in the past. Just curious what you might think it was. I had been getting dizzy when I got up from sitting earlier in the day after a hefty workout. I got up and stood for a minute, and next thing I knew, I was on the floor. Not a big deal, I think I was out for only a few seconds. Any thoughts? -- W.R., via email
DEAR W.R.: I am not a physician, and I have no real handle on other health issues in your life; my advice is that such episodes need to be checked out by your physician. There can be risks in delay, so why take a chance? That said, there can be many explanations for an unexpected loss of consciousness. You have mentioned a few. It could have been a freak intersection of factors that ended up leading to a rapid drop in blood pressure (vasovagal episode). Staying hydrated is important, and if you tend to perspire heavily, it is reasonable to replenish fluids and lost electrolytes when exercising. Anemia is also a possibility. I encourage you to find out what is involved with your situation now, with the help of your doctor.
Send questions to: “On Nutrition,” Ed Blonz, c/o Andrews McMeel Syndication, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to email@example.com. Due to the volume of mail, personal replies cannot be provided.